Alert archive / Missouri / Flash Flood Warnings in 2015

Flash Flood Warning 80, NWS Kansas City, MO

September 10, 2015Clay County, Jackson County, Missouri

NWS Kansas City, MO issued this flash flood warning at Sep 10, 2015, 10:25 PM CDT for Clay County, Jackson County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2015, 10:25 PM CDT (03:25 UTC)
Expired
Sep 11, 2015, 2:30 AM CDT
In force
4 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Clay County, MO, Jackson County, MO

The radar

The Pleasant Hill radar (KEAX), 41 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 3.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2015-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2015-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3190 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1398 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.9
Supercell composite
9.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

056 
WGUS53 KEAX 110325
FFWEAX
MOC047-095-110730-
/O.NEW.KEAX.FF.W.0080.150911T0325Z-150911T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1025 PM CDT THU SEP 10 2015

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JACKSON COUNTY IN WEST CENTRAL MISSOURI...
  CENTRAL CLAY COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 230 AM CDT
    
* AT 1024 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE 
  ALREADY FALLEN...AND ADDITIONAL HEAVY RAIN IS EXPECTED 
  OVERNIGHT. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  KANSAS CITY...INDEPENDENCE...LEE'S SUMMIT...BLUE SPRINGS...
  RAYTOWN...LIBERTY...GRAIN VALLEY...EXCELSIOR SPRINGS...KEARNEY...
  OAK GROVE...SUGAR CREEK...BUCKNER...LAKE LOTAWANA...CLAYCOMO...
  COURTNEY...PLEASANT VALLEY...LAKE TAPAWINGO...GLENAIRE...SIBLEY AND
  MISSOURI CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3922 9451 3939 9450 3938 9421 3921 9421
      3921 9417 3920 9417 3918 9419 3917 9414
      3915 9411 3891 9411 3891 9447

$$

32
2 follow-up statements
733 
WGUS73 KEAX 110443
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1143 PM CDT THU SEP 10 2015

MOC047-095-110730-
/O.CON.KEAX.FF.W.0080.000000T0000Z-150911T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JACKSON MO-CLAY MO-
1143 PM CDT THU SEP 10 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM CDT FOR
JACKSON AND CENTRAL CLAY COUNTIES...

AT 1141 PM CDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES CONTINUED 
TO HIGHLIGHT THUNDERSTORMS PRODUCING HEAVY RAIN OVER THE WARNED 
AREA. UP TO THREE INCHES OF RAIN HAS ALREADY FALLEN...AND FLASH 
FLOODING IS ONGOING ACROSS THE AREA.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
KANSAS CITY...INDEPENDENCE...LEE'S SUMMIT...BLUE SPRINGS...RAYTOWN...
LIBERTY...GRAIN VALLEY...EXCELSIOR SPRINGS...KEARNEY...OAK GROVE...
SUGAR CREEK...BUCKNER...LAKE LOTAWANA...CLAYCOMO...COURTNEY...
PLEASANT VALLEY...LAKE TAPAWINGO...GLENAIRE...SIBLEY AND MISSOURI
CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3922 9451 3939 9450 3938 9421 3921 9421
      3921 9417 3920 9417 3918 9419 3917 9414
      3915 9411 3891 9411 3891 9447

$$

32
958 
WGUS73 KEAX 110724
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
224 AM CDT FRI SEP 11 2015

MOC047-095-110733-
/O.EXP.KEAX.FF.W.0080.000000T0000Z-150911T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JACKSON MO-CLAY MO-
224 AM CDT FRI SEP 11 2015

...THE FLASH FLOOD WARNING FOR JACKSON AND CENTRAL CLAY COUNTIES WILL
EXPIRE AT 230 AM CDT...

THE HEAVY RAIN HAS ENDED...AND THE INITIAL FLASH FLOODING THREAT HAS 
ENDED. HOWEVER...FLOODING CONTINUES TO POSE A THREAT IN THE WARNED 
AREA...AND THE FLASH FLOOD WARNING HAS BEEN REPLACED WITH AN AREAL 
FLOOD WARNING. PLEASE CONTINUE TO HEED ALL ROAD CLOSURES.

LAT...LON 3922 9451 3939 9450 3938 9421 3921 9421
      3921 9417 3920 9417 3918 9419 3917 9414
      3915 9411 3891 9411 3891 9447

$$

LAFLIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 6:42 PM CDT, 3 hours 43 minutes earlier.

Area forecast discussion, Sep 10, 6:42 PM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
642 PM CDT THU SEP 10 2015

.DISCUSSION...
Issued at 216 PM CDT THU SEP 10 2015

In the near-term storms have begin to develop in the southeastern
portion of the CWA along an outflow boundary left over from this
morning's storms. To our west several clusterS of storms have also
developed ahead of a mid-level speed max and associated shortwave
trough and surface cold front. At this time expecting the activity
in southern Nebraska to move southeast into the CWA early this
evening. Main severe threats will be large hail, damaging wind, and
locally heavy rainfall. The storms will move across much of the CWA
this evening and the early overnight period. Behind the storms much
cooler and drier air will begin to advect into the CWA.

For tomorrow and into early next week we will see much cooler
temperatures and dry weather. By the middle of the week we return to
normal daytime high temperatures. Furthermore a series of low
amplitude shortwave troughs will brush the CWA embedded in deep-
layer southwest flow allowing for the chance of scattered
showers/storms...but nothing appears too aggressive/organized at this
time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 630 PM CDT THU SEP 10 2015

Little change to going TAF. Confidence still moderate for upstream
storms to consolidate into a cluster and move into terminals.
Improving conditions after 05-06Z with VFR thereafter.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...Pietrycha
AVIATION...Blair
Hazardous weather outlook, Sep 10, 6:07 AM CDT, 16 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
607 AM CDT THU SEP 10 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
607 AM CDT THU SEP 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 THUNDERSTORMS WILL BE POSSIBLE TODAY ACROSS MUCH OF THE AREA. SOME
STORMS WILL HAVE THE POTENTIAL TO BECOME STRONG TO SEVERE WITH THE
PRIMARY THREATS BEING GUSTY TO DAMAGING WINDS...HAIL...DANGEROUS
CLOUD-TO-GROUND LIGHTNING...AND MODERATE TO LOCALLY HEAVY RAINFALL.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

 NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Local storm report, Sep 10, 9:53 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
953 PM CDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND GST     INDEPENDENCE            39.09N 94.42W
09/10/2015  E50 MPH          JACKSON            MO   PUBLIC

            40 TO 50 MPH WINDS ESTIMATED.

&&

MELL
Local storm report, Sep 10, 10:10 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1010 PM CDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     FLASH FLOOD      4 NNE FAIRWAY           39.07N 94.61W
09/10/2015                   JACKSON            MO   BROADCAST MEDIA

            VIDEO ON LOCAL STATION SHOWS NUMEROUS VEHICLES STRANDED
            IN 2 TO 3 FEET OF WATER AT 31ST AND SOUTHWEST BLVD.

&&

JL
Local storm report, Sep 10, 10:16 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1016 PM CDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 PM     TSTM WND GST     PAOLA                   38.58N 94.87W
09/10/2015  E60 MPH          MIAMI              KS   LAW ENFORCEMENT

&&

SBLAIR
Local storm report, Sep 10, 10:17 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1017 PM CDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 PM     FLASH FLOOD      5 NNE FAIRWAY           39.09N 94.59W
09/10/2015                   JACKSON            MO   DEPT OF HIGHWAYS

            HIGHWAY CAMS SHOW 12-24 INCHES OF WATER ACROSS I-35 AT
            PENNWAY BLVD. TRAFFIC IS NOT FLOWING VERY WELL AND A CAR
            APPEARS TO BE STALLED IN THE WATER, BACKING UP THE
            HIGHWAY.

&&

JL
Local storm report, Sep 10, 10:19 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1019 PM CDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND GST     E EDGERTON              38.76N 95.00W
09/10/2015  E60 MPH          JOHNSON            KS   EMERGENCY MNGR

&&

LAFLIN
Local storm report, Sep 10, 10:20 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1020 PM CDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1019 PM     HEAVY RAIN       4 N GLADSTONE           39.26N 94.56W
09/10/2015  M3.15 INCH       CLAY               MO   NWS EMPLOYEE

&&

32

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 8:40 PM CDTSevere Thunderstorm WarningEAXPlatte50 min
Sep 10, 8:51 PM CDTSpecial Weather StatementEAXSchuyler24 min
Sep 10, 9:08 PM CDTAreal Flood AdvisoryEAXClay, Jackson, Platte4 hr
Sep 10, 9:15 PM CDTSevere Thunderstorm WarningEAXJackson30 min
Sep 10, 9:27 PM CDTFlash Flood WarningEAXClay, Jackson, Platte4 hr
Sep 10, 9:51 PM CDTSevere Thunderstorm WarningEAXBates, Cass54 min
Sep 10, 10:03 PM CDTFlash Flood WarningEAXClay, Platte4 hr
Sep 10, 10:45 PM CDTSevere Thunderstorm WarningEAXBates, Cass31 min
Sep 10, 11:18 PM CDTSpecial Weather StatementEAXHenry, Johnson42 min
Sep 11, 1:28 AM CDTAreal Flood WarningEAXClay, Jackson, Platte9 hr

Nearby

Flash Flood Warnings in Missouri, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.